New York, 2022

Damaging Winds in New York, August 20, 2022

August 20, 2022 · NWS BGM · 3 events in 2 counties and zones

A few shortwaves passed through Central New York, kicking off scattered thunderstorms. A couple storms became severe in Madison and Oneida Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A few shortwaves passed through Central New York, kicking off scattered thunderstorms. A couple storms became severe in Madison and Oneida Counties. The main hazard with these storms was damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 20, 2:38 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 20, 2:38 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
338 PM EDT Sat Aug 20 2022

.SYNOPSIS...
Warm, and somewhat humid, conditions will continue through
Sunday with widely scattered afternoon and evening
thunderstorms expected. Low pressure will move through the
region at the end of the weekend, bringing a better chance for
areawide rain from late Sunday night through Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
215 PM Update...

Isolated to scattered showers and thunderstorms will continue to
form over parts of CNY through the afternoon and dissipate this
evening. Initial area appears to be within a weak convergent
zone extending from the Southern Tier into the Finger Lakes, but
models also suggest the Catskill terrain will trigger things a
little later. Organization is weak with ridge aloft still
dominating over the area. A relatively dry column does suggest
the potential for gusty downdrafts, but not anticipating severe
thresholds to be met.

For Sunday, confidence has also increased that ridging will
remain dominant east of I-81 to keep most locations dry during
the day time. To the west, a weak convergence zone and higher
instability from the Central Southern Tier through Finger Lakes
areas, is more likely to yield scattered convection which may
actually come in two rounds...one being during the early
morning, followed by additional development in the afternoon
upon diurnal recovery. Modest shear over our far western zones
- broadly 20-30 knots for most of the 0-6 km layer - could lead
to localized stronger gusts from storm cores, but more organized
risks for severe weather or excessive rainfall are not apparent
through daytime Sunday.

The trof of low pressure advances on the region during Sunday
night with gradually increasing chances for showers and
thunderstorms into more of CNY and NEPA. Still limited
probabilities for rain in our far eastern counties until Monday,
but can't say they'll be completely dry either. The relatively
slow moving low could be exactly what's needed in terms of
helping to propel us out of this dry period.

After lows of mainly 60s tonight and Sunday night, temperatures
will be down just slightly Sunday because of increasing clouds
and moisture. Still, highs will be above climatology; reaching
mid- upper 80s except upper 70s-lower 80s in highest terrain.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

A cold front looks to pass through the region on Monday.
Moisture and lift continue to increase allowing for several
rounds of showers and thunderstorms. Models and ensemble
guidance still differ on when the activity will peak but
generally we are looking at one round in the morning and another
one later in the afternoon into the early evening. Instability
and shear again look on the low side for organized strong to
severe storms. However, once again storm motions look rather
slow so locally heavy rainfall is possible. Highs look rain
cooled Monday and generally from 75-80. Cloud cover once again
should keep lows in the 60's. QPF amounts of one half to an inch
of rainfall look to occur for most of the region. The front
should shift east of the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

An upper level trough behind the front Tuesday will still
provide enough lift and moisture for another round of scattered
showers and a few thunderstorms. Weak northwest flow and
rainfall should keep the highs from getting much over 80 on
Tuesday. A shower or thunderstorm may pop up Wednesday but most
locations should stay dry as mid- level ridging and high
pressure build into the area. High pressure also builds into the
region Wednesday and Thursday  Temperatures will also trend
upward as well later in the week with highs well into the 80's
again for the middle and later half of the week with 60's for
lows. A weak cold frontal boundary looks to come into the area
Friday and Saturday with ensemble guidance split on the timing.
For now, just put a very low or slight chance of a passing
shower or thunderstorm from it given limited lift and moisture.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Aside from dodging SHRA/TSRA...flying weather looks
decent and predominantly VFR through 18Z Sunday. Isolated
afternoon and evening thunderstorms will bring restrictions, but
confidence is rather low as to any direct influence of
convection on the terminal forecasts given the pop-up nature of
the activity. Most likely CNY terminals have been highlighted
for today's potential. Not anticipating overnight fog at KELM
tonight due to stronger boundary layer flow and middle clouds
over the airport by morning.

Winds mainly S-SW at 10 kts or less outside of TSRA, becoming
variable tonight and SW again on Sunday.

Outlook...

Sunday afternoon through early Monday...Intermittent
restrictions possible in scattered showers and thunderstorms.

Monday afternoon through Tuesday...One or two waves of showers
and thunderstorms with associated restrictions as low pressure
passes; especially Monday afternoon-evening.

Tuesday night through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JAB
Hazardous weather outlook, Aug 20, 3:02 AM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
402 AM EDT Sat Aug 20 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
402 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 1:54 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
254 PM EDT Sat Aug 20 2022

NYZ055-056-201930-
Tioga NY-Broome NY-
254 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Broome
and east central Tioga Counties through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newark Valley, or 9 miles west of Greater Binghamton Airport, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maine, Nanticoke, Berkshire, Newark Valley, Whitney Point, Lisle,
Greater Binghamton Airport, Chenango Forks, Castle Creek and Chenango
Valley State Park.

This includes the following highway exits...
 New York Interstate 81 between 7 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4216 7622 4227 7626 4241 7602 4241 7592
      4218 7581
TIME...MOT...LOC 1854Z 253DEG 22KT 4226 7615

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BTL
Special weather statement, Aug 20, 2:20 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
320 PM EDT Sat Aug 20 2022

NYZ045-056-201945-
Chenango NY-Broome NY-
320 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of northwestern Broome
and southwestern Chenango Counties through 345 PM EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisle to Johnson City. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Nanticoke, Coventry, Greene, Whitney Point, Lisle,
Greater Binghamton Airport, Mc Donough, Chenango Forks and Chenango
Bridge.

This includes the following highway exits...
 New York Interstate 81 between 6 and 8.
 Interstate 88 between 2 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4212 7602 4236 7609 4241 7598 4241 7587
      4246 7587 4254 7569 4222 7556
TIME...MOT...LOC 1919Z 244DEG 31KT 4238 7603 4214 7599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, Aug 20, 3:07 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
407 PM EDT Sat Aug 20 2022

NYZ036-045-202030-
Chenango NY-Madison NY-
407 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of south central
Madison and north central Chenango Counties through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Lebanon, or 7 miles southwest of Hamilton, moving northeast at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eaton, Hamilton, Sherburne, Lebanon, Otselic, Georgetown, Earlville,
Smyrna, Poolville and South Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 7568 4275 7577 4289 7558 4270 7544
TIME...MOT...LOC 2007Z 243DEG 11KT 4274 7565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BTL

The radar

The Binghamton radar (KBGM), 72 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 20, 3:23 PM EST
Where
Madison County, 1.31 mi E of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.783, -75.604

Strong thunderstorm winds knocked down a few trees on River Road.

Thunderstorm Wind, Madison

When
August 20, 3:45 PM EST
Where
Madison County, 0.51 mi W of Stockbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.980, -75.590

Strong thunderstorm winds knocked down a few trees.

Thunderstorm Wind, Oneida

When
August 20, 4:45 PM EST
Where
Oneida County, 2.13 mi SSW of West Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.350, -75.490

Strong thunderstorm winds knocked down a tree onto Weaver Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050772, 1050773, 1050774.